Ask an expert
Question

06 Aug 2010

Glucophage whilst breastfeeding
Dear Pharmacist

I have a 9 month old baby whom I breastfeed as much as i can although my supply is not good at all. She takes formula for most of her feeds.

I was diagnosed with insulin resistance when I was trying to conceive her and put on glucophage/metformin. I found that when I started taking the meds my frequent bouts of vaginal thrush which without fail, preceded my period each month, came to an end.

My period came back last month and without fail I had terrible thrush (I also have a feeling that it was also execerbated by the pills [microval] I have started taking)

Is it safe for me to go back to taking the glucophage/metformin or should I wait till baby is weaned?

Thanking you in advance for your guidance.
Answer 239 views
Expert
Pharmacist
pharmacist

01 Jan 0001

Hi Z
It has been used before during lactation, but only when essential and should only be used after discussing it with your doctor. The effect of the small amount of drug excreted in breastmilk on the infant have not been determined
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
34% - 9269 votes
No
66% - 17870 votes
Vote